Alert archive / South Dakota / Wind Advisories in 2024

Wind Advisory 14, NWS Sioux Falls, SD

June 6, 202413 counties in South Dakota; 11 counties in Iowa; 8 counties in Minnesota

NWS Sioux Falls, SD issued this wind advisory at Jun 6, 2024, 11:37 AM CDT for 13 counties in South Dakota; 11 counties in Iowa; 8 counties in Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2024, 11:37 AM CDT (16:37 UTC)
Expired
Jun 6, 2024, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 32 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Hanson County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 30 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS73 KFSD 061637
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1137 AM CDT Thu Jun 6 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-053>056-060>062-066-067-071-070000-
/O.NEW.KFSD.WI.Y.0014.240606T1637Z-240607T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-
Moody-Hanson-McCook-Minnehaha-Turner-Lincoln-Union-
Including the cities of Lake Benton, Arlington, Harrisburg,
Beresford, Spencer, Sibley, Milford, Windom, Larchwood,
Pipestone, Lake Preston, Sioux Falls, Sanborn, Lennox, Orland,
Brookings, Jackson, Battle Creek, Irene, Flandreau, Marion,
Viborg, Hurley, Inwood, Hartley, Ivanhoe, Hendricks, Orange City,
Arnolds Park, Rock Valley, Mountain Lake, Chancellor, Jefferson,
Sheldon, Spirit Lake, Alcester, Lakefield, Worthington, Marshall,
George, Salem, Sioux City, Parker, Centerville, Holstein, Elk
Point, Slayton, Canistota, Le Mars, Storm Lake, Emery,
Woonsocket, Sioux Center, Rock Rapids, Fulda, Huron, De Smet,
Cherokee, Luverne, Ida Grove, Tyler, Madison, Hawarden, Canton,
Tea, Bridgewater, Howard, Montrose, North Sioux City, Alexandria,
and Hull
1137 AM CDT Thu Jun 6 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, and east central and southeast South Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SST
2 follow-up statements
080 
WWUS73 KFSD 061733
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1233 PM CDT Thu Jun 6 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-053>056-060>062-066-067-071-070000-
/O.CON.KFSD.WI.Y.0014.000000T0000Z-240607T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-
Moody-Hanson-McCook-Minnehaha-Turner-Lincoln-Union-
Including the cities of Lake Benton, Arlington, Harrisburg,
Beresford, Spencer, Sibley, Milford, Windom, Larchwood,
Pipestone, Lake Preston, Sioux Falls, Sanborn, Lennox, Orland,
Brookings, Jackson, Battle Creek, Irene, Flandreau, Marion,
Viborg, Hurley, Inwood, Hartley, Ivanhoe, Hendricks, Orange City,
Arnolds Park, Rock Valley, Mountain Lake, Chancellor, Jefferson,
Sheldon, Spirit Lake, Alcester, Lakefield, Worthington, Marshall,
George, Salem, Sioux City, Parker, Centerville, Holstein, Elk
Point, Slayton, Canistota, Le Mars, Storm Lake, Emery,
Woonsocket, Sioux Center, Rock Rapids, Fulda, Huron, De Smet,
Cherokee, Luverne, Ida Grove, Tyler, Madison, Hawarden, Canton,
Tea, Bridgewater, Howard, Montrose, North Sioux City, Alexandria,
and Hull
1233 PM CDT Thu Jun 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, and east central and southeast South Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Brief reductions in visibility may occur due to blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SST
277 
WWUS73 KFSD 062349
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
649 PM CDT Thu Jun 6 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-053>056-060>062-066-067-071-070100-
/O.EXP.KFSD.WI.Y.0014.000000T0000Z-240607T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-
Moody-Hanson-McCook-Minnehaha-Turner-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Huron, 
De Smet, Arlington, Lake Preston, Brookings, Woonsocket, Howard, 
Madison, Orland, Flandreau, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Parker, Centerville, Marion, 
Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, 
and Jefferson
649 PM CDT Thu Jun 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

Winds are beginning to wane this evening across the area. With 
gusts overall dropping below 45 mph, the Wind Advisory will be 
allowed to expire. However, a few gusts around 40 mph are 
possible through sunset.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 6, 6:02 AM CDT, 5 hours 35 minutes earlier. Its key messages:

  • Breezy northwest winds with gusts up into the lower 40s possible. Strongest gusts are expected along the Buffalo Ridge given their elevated elevation.
  • Scattered showers return Friday afternoon into Saturday morning. Probabilities for 0.10" of rain remain below 40%.
  • Chances for above normal temperatures return late next week as a ridge of high pressure builds across the south.
Area forecast discussion, Jun 6, 6:02 AM CDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
602 AM CDT Thu Jun 6 2024

.KEY MESSAGES...

- Breezy northwest winds with gusts up into the lower 40s
  possible. Strongest gusts are expected along the Buffalo Ridge
  given their elevated elevation.

- Scattered showers return Friday afternoon into Saturday
  morning. Probabilities for 0.10" of rain remain below 40%.

- Chances for above normal temperatures return late next week as
  a ridge of high pressure builds across the south.

&&

.DISCUSSION...
Issued at 358 AM CDT Thu Jun 6 2024

Early morning satellite imagery shows clear skies across our area,
with a surface high pressure sliding southeastwards off to our west.
With a strong surface low pressure remaining well off to our
northeast, the surface pressure gradient between these two features
remains elevated today. While winds during the remaining early
morning hours will remain in the teens, as the inversion weakens
throughout the rest of the morning hours after sunrise, we will
again see stronger winds aloft brought down to the surface.
Currently expecting wind gusts of 35 mph up into the lower 40s,
though if we are more mixy than currently expected winds could end
up above 45 mph. While the ensemble situational awareness tables
(ESATs) again shows winds at 850mb at the 90th percentile of
climatology for today, models are showing that 850mb winds do not
mix down through the 925mb layer...so it seems the winds will purely
be based on the surface pressure gradient. Have thus kept winds just
shy of advisory level, but day shift will need to monitor the
observations to see if an advisory is needed. Temperatures in the
lower 70s are expected across SW MN, warming up into the lower 80s
for areas along the Missouri River Valley.

Friday will see the surface high pressure expand into a ridge as it
traverse the region eastwards, which will swing the winds around to
become out of the southeast. As a weak surface low pressure develops
quickly on the backside of the ridge, mid-level warm-air advection
(WAA) develops as a weak shortwave moves across the region,
resulting in scattered light showers possible along the Missouri
River Valley throughout the day. Otherwise, afternoon temperatures
remain in the mid 70s to lower 80s. Chances for scattered light
showers extend northwards overnight into Saturday as a weak mid-
level low moves overhead. Probabilities for 0.10" of rain overnight
remain below 40%, with highest chances along the SD/NE border.

A surface high pressure dives southwards on Saturday, ending chances
for rain by Saturday morning. The surface high will have brought
slightly cooler temperatures along with it, resulting in afternoon
highs for Saturday and Sunday expected to remain below average in
the lower to upper 70s.

Will likely see a shortwave at some point early next week resulting
chances for rain, with models currently indicating this should
happen Monday night into Tuesday. Otherwise, models have continued
to show a mid-level ridge expanding into the central plains mid-
week, which will increase chances for above normal temperatures and
increased chances for below normal precipitation.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 601 AM CDT Thu Jun 6 2024

VFR conditions expected throughout the period, with winds again the
main aviation concern for today. Throughout the morning hours, winds
will be increasing in strength into the upper 30s to lower 40s.
Winds will remain breezy into the mid afternoon hours before
decreasing into the evening. Areas east of I-29 may see some LLWS
overnight into Friday, as surface winds remain light as they turn
westerly and winds 2,000 ft AGL out of the northwest at 30
knots.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...APT
AVIATION...APT
Hazardous weather outlook, Jun 6, 4:57 AM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Thu Jun 6 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
457 AM CDT Thu Jun 6 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Breezy northwest winds are again expected today, with gusts 35
mph up into the lower 40s expected. Isolated higher gusts are
possible, especially for areas along the Buffalo Ridge in SW MN
given their elevated elevation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2024Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.